Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Gray, ME

May 26, 2023Rockingham County, New Hampshire; 6 counties in Maine

NWS Gray, ME issued this beach hazards statement at May 26, 2023, 2:41 PM EDT for Rockingham County, New Hampshire; 6 counties in Maine. It took effect at May 27, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 26, 2023, 2:41 PM EDT (18:41 UTC)
In effect from
May 27, 2023, 8:00 AM EDT
Expired
May 27, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WHUS41 KGYX 261841
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
241 PM EDT Fri May 26 2023

MEZ023>028-NHZ014-271000-
/O.NEW.KGYX.BH.S.0007.230527T1200Z-230528T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
241 PM EDT Fri May 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...Warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures, which
  are currently only in the upper 40s to lower 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the 
  US Coast Guard, when the water temperatures are below 50 
  degrees, the chance of immediate incapacitation due to cold 
  shock is extremely high. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
2 follow-up statements
638 
WHUS41 KGYX 270234
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1034 PM EDT Fri May 26 2023

MEZ023>028-NHZ014-271045-
/O.CON.KGYX.BH.S.0007.230527T1200Z-230528T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1034 PM EDT Fri May 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* WHAT...Warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures, which
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment.
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
565 
WHUS41 KGYX 271012
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
612 AM EDT Sat May 27 2023

MEZ023>028-NHZ014-280000-
/O.CON.KGYX.BH.S.0007.230527T1200Z-230528T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
612 AM EDT Sat May 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures, which
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...Through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 26, 9:48 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 26, 9:48 AM EDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Gray ME
948 AM EDT Fri May 26 2023

.SYNOPSIS...
High pressure builds into the region today providing for fair
weather but still somewhat cool high temperatures. Much warmer
temperatures are expected for Saturday and Sunday. A backdoor
cold front cools things off again for Monday, but heat returns
mid and late next week along with continued dry weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

945 AM Update...No updates needed to the forecast other than
incorporating current temps and dewpoints into the hourly
grids.

630 AM Update...Early morning valley fog will burn off in the
next couple of hours. Otherwise, a quiet weather day remains on
tap. The frost advisory will expire on time at 8 am.

Previously...

An upper level trough gradually moves away from the region today
as SFC high pressure moves in. This will make for a fair weather
day tonight although with cold air still aloft, we do expect
fair weather clouds to fill in this afternoon, perhaps becoming
overcast, especially in the western maine mountains as well as
portions of central ME and the Midcoast. Highs will continue to
be below normal, however, a seabreeze is expected to develop by
mid to late afternoon today as the pressure gradient remains
weak.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Clearing skies are expected tonight. We'll radiate down once
again but with a warmer air mass quickly moving in we do not
think frost will be an issue tonight.

A much warmer air mass moves in front the west on Saturday. This
will aid in sunny skies and temperatures well into the 70s to
around 80 degrees for most locations.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: Warm and dry is forecast to be the regime for much of
the extended as high pressure keeps deeper moisture north and
south of the local area. With little influence from background
synoptics, afternoon sea breeze features will be apparent almost
daily along the coast.

Details: Mostly sunny conditions continue Sunday with
temperatures expected to warm well into the 80s for much of the
interior. Delta temp along the coast should support strong sfc
frontogenesis in developing a sea breeze temp gradient along the
immediate coast in the afternoon. Inland propagation appears to
be greatest along the Midcoast, and have decreased temps just a
bit from NBM forecast to account for some of this moderated
air.

A light breeze should develop through the day, greatest towards
central and western ME. Although, think some model output for
the higher summits is running high considering the deep layer of
20 kt or less wind throughout the area of high pres.

Perhaps one of the more exciting features of the extended will
be a weak cold front that is forecast to swing through northern
New England Monday. This will break the stretch of 80 degree
temps inland, with central ME locations dipping into the 70s. SW
areas remain warmer, but still a couple degrees cooler than
Sunday. The frontal passage should be dry, but can’t rule out
some scattered clouds becoming deep enough to develop a passing
shower in the afternoon.

For remainder of the extended, warming trend continues into late
week where a few 90 degree readings will be possible for
southern areas come Thursday. Have continued to adjust daytime
dewpoint temps down as previous shifts have done. However, not
seeing overly dry air above the mixing layer or strong enough
mechanical mixing to pick out significantly lower RH values any
one day. The limited moisture depth at the top of the mixed
layer does mean more sun than clouds should result from diurnal
cycles.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term...High pressure moves in today and remains through
Saturday. A brief period of MVFR cigs are possible in the
mountains and foothills today, but VFR will be the norm
everywhere through Saturday. A seabreeze is expected to develop
mid to late afternoon which will give coastal terminals a more
onshore wind component late.

Long Term...VFR. Sea breeze wind shifts will be possible almost
daily during the afternoon for terminals along the coast. A cold
front passing N to S Monday may also provide a wind shift with a
few -SHRA possible.

&&

.MARINE...
Short Term...High pressure builds across the waters today
through Saturday. This will aid in conditions remaining below
SCA.

Long Term...Below SCA through the period as high pressure
anchors inland. There will be a sfc cold front that drops out of
Canada Monday that could cause a wind shift over the waters.
Otherwise, daytime sea breeze/land breeze cycles will be
possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Combs/Ekster
SHORT TERM...Ekster
LONG TERM...Cornwell
Hazardous weather outlook, May 26, 8:06 AM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
806 AM EDT Fri May 26 2023

MEZ007>009-012>014-018>028-033-NHZ001>015-271215-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
806 AM EDT Fri May 26 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-271215-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
806 AM EDT Fri May 26 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.